Texas, 2017Hail and Damaging Wind in Texas, May 20, 2017
May 20, 2017 · NWS CRP · 4 events in 2 counties and zones
A strong unstable air mass developed south of a slow moving frontal boundary near the southern portion of the Texas Hill Country. Scattered severe thunderstorms formed over the northern Brush Country during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong unstable air mass developed south of a slow moving frontal boundary near the southern portion of the Texas Hill Country. Scattered severe thunderstorms formed over the northern Brush Country during the afternoon. The storms moved southeast through the Brush Country into the early evening hours. Wind gusts to 60 mph along with quarter to half dollar sized hail occurred with these storms across the Brush Country.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 20, 12:05 PM CST, 2 hours 39 minutes earlier.
Area forecast discussion, May 20, 12:05 PM CST, 2 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
105 PM CDT Sat May 20 2017
.DISCUSSION...
Updated for the 18Z Aviation Discussion.
&&
.AVIATION...
Seeing a bit more shower activity this afternoon farther inland
generally west of ALI toward LRD and COT. But with any additional
heating, possibility of thunder exists through the evening hours.
There is a weak frontal boundary sagging slowly to the south where
additional showers and thunderstorms are expected to develop,
leading to extending mention of SHRAs/TSRAs toward VCT this
AFTN/EVNG. Some waning in activity will be possible late this
evening, but instability and weakening of the cap as the front
sags farther may lead to redevelopment of thunder activity late
tonight through early Sunday. So have reintroduced VCTS late in
the TAF period. VFR CIGs (should reach VFR soon at CRP) are
expected to lower overnight to MVFR. Maintained MVFR CIGs through
the end of the TAF period mainly as the weak boundary should
remain while keeping rain chances in the forecast. Winds through
the period are expected to become more E-ly today backing more out
of the NE overnight through Sunday.
&&
.PREVIOUS DISCUSSION... /Issued 1111 AM CDT Sat May 20 2017/
DISCUSSION...
Severe Thunderstorm Watch 253 now in effect for Bee, Goliad, La
Salle, Live Oak, McMullen and Victoria Counties.
We're monitoring a storm to the northwest across Uvalde county
that has maintained itself through the morning hours and slowly
progresses farther south-southeast. As daytime heating continues,
CIN values decrease allowing for instability aloft to come into
play to further feed into developing showers/storms, especially
as the surface boundary across S Central Texas continues to drift
farther south. Expecting to see more development heading into the
afternoon focusing across the northern Brush Country and spreading
farther south and east as the hours go by. Some of these storms
may strengthen into strong or even severe thunderstorms, with
large hail and damaging winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 90 76 89 76 84 / 20 20 50 50 70
Victoria 89 72 87 72 81 / 50 30 50 60 70
Laredo 95 76 92 73 88 / 30 40 50 60 60
Alice 94 75 90 73 86 / 20 30 50 60 70
Rockport 86 77 87 76 85 / 20 20 50 50 70
Cotulla 90 73 88 71 87 / 50 50 40 60 60
Kingsville 92 76 90 74 88 / 20 20 50 60 70
Navy Corpus 84 78 87 76 84 / 10 20 40 50 70
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
CB/85...AVIATION
Hazardous weather outlook, May 20, 9:41 AM CST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
1041 AM CDT Sat May 20 2017
GMZ230-235-250-255-270-275-TXZ229>234-239>247-211545-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
1041 AM CDT Sat May 20 2017
This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.
.DAY ONE...Today and Tonight
Severe Thunderstorm Watch 253 is in effect for the following
counties
Bee, Goliad, La Salle, Live Oak, McMullen, and Victoria Counties
Isolated to scattered thunderstorms expected today from the Brush
Country east to the Victoria Crossroads. A few storms may be
strong to severe with damaging wind in excess of 60 mph and large
hail greater than 1 inch as the primary threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered thunderstorms are expected Sunday through Tuesday night.
There is a slight risk for severe thunderstorms Sunday afternoon and
evening, mainly near and north of a Laredo to George West to
Yorktown line. Additionally, locally heavy rainfall will be possible
Sunday night and Monday. Non-severe thunderstorms are expected
Monday through Tuesday night.
Brief Small Craft Advisory conditions are possible behind a cold
front late Tuesday night and Wednesday over portions of the gulf
waters.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today or tonight and
possibly again Sunday.
In the hours before
Special weather statement, May 20, 1:48 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
248 PM CDT SAT MAY 20 2017
TXZ229-202030-
La Salle-
248 PM CDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LA SALLE COUNTY...
At 246 PM CDT, a strong thunderstorm was located near Las Vegas, or
9 miles east of Big Wells, slowly moving to the northeast.
Additional strong thunderstorms may also develop to the south of
this storm.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Millett and Woodward.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 500 PM CDT for
South Texas.
LAT...LON 2864 9911 2833 9939 2864 9940
TIME...MOT...LOC 1946Z 235DEG 16KT 2853 9942
Hart
Thunderstorm Wind, La Salle
- When
- May 20, 2:44 PM CST
- Where
- La Salle County, 0.6 mi NNW of (Cot)cotulla Muni Ar
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 28.458, -99.223
Cotulla-La Salle County Airport ASOS measured a gust to 59 MPH.
Hail, Duval
- When
- May 20, 5:40 PM CST to 5:50 PM CST
- Where
- Duval County, 10.36 mi WNW of Freer
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 27.930, -98.780
Storm chaser reported half dollar sized hail on Highway 44 northwest of Freer.
Hail, Duval
- When
- May 20, 5:45 PM CST to 5:50 PM CST
- Where
- Duval County, 1.22 mi W of Freer
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 27.880, -98.640
Storm chaser reported quarter sized hail near Freer.
Hail, Duval
- When
- May 20, 6:20 PM CST to 6:24 PM CST
- Where
- Duval County, 1.38 mi S of Freer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 27.860, -98.620
Public reported quarter sized hail in Freer through social media.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Indiana, May 20 to 21, 2017$160,000 · EF1 · 3 events
- Damaging Winds in Alabama, May 20, 2017$23,000 · 61 kt wind · 62 events
- Tornadoes and Hail in Georgia, May 20 to 24, 2017$60,000 · EF1 · 11 events
- Flash Flooding and Damaging Winds in Alabama, May 20 to 21, 2017$100,000 · 50 kt wind · 9 events
- Damaging Winds in Georgia, May 20, 2017$44,000 · 50 kt wind · 4 events
- Damaging Wind in Florida, May 20, 2017$50,000 · 1 event
- Hail and Damaging Wind in Kentucky, May 20, 2017$40,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Missouri, May 20, 2017$35,000 · 65 kt wind · 2 events
- Flash Flooding and Hail in West Virginia, May 20, 2017$16,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Virginia, May 20, 2017$12,000 · 1.5 in hail · 15 events
- Flash Flood and Hail in Texas, May 20 to 21, 20171.75 in hail · 10 events
- Hail and Damaging Winds in Louisiana, May 20, 20171 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698160, 698165, 698174, 698176.